Background  Targeted oncology therapy with inhibitors of epidermal growth factor receptor is associated with numerous cutaneous side effects. Acneiform eruptions are the most frequent skin toxicities reported. They may lead to impairment of patients’ quality of life and sometimes may even become severe enough to necessitate the interruption or cessation of therapy.

Objective  To assess the possible effect of topical phytomenadione (vitamin K1) pre-treatment in diminishing the extent and severity of acne-like follicular rash associated with epidermal growth factor receptor inhibitor therapy.

Methods  A series of 20 patients with colorectal cancer or head and neck cancer were pre-treated with phytomenadione cream (0.05% in seven patients and 0.1% in 13 patients), starting morning before the first infusion of cetuximab or panitumumab, and followed up for the development of therapy-associated folliculitis. The cream was prepared from phytomenadione solution added to a hydrophilic cream base, oil in water, to obtain the concentration of 0.05% or 0.1%.

Results  Majority of patients (15 out of 20, 75%) pre-treated with phytomenadione cream experienced only mild, grade I acneiform eruptions. Five patients (25%) had grade II rash, which included two of seven patients pre-treated with 0.05% phytomenadione cream and three of 13 patients who used 0.1% phytomenadione cream. Topical phytomenadione cream was well tolerated and no abnormalities in blood coagulation were observed.

Conclusions  Topical pre-treatment with phytomenadione cream might become useful in epidermal growth factor inhibitor-associated acneiform eruptions.